Nevada, 2014

Damaging Wind in Nevada, August 1, 2014

August 1, 2014 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds damaged a shed and satellite receiver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds damaged a shed and satellite receiver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 1:10 PM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 1:10 PM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 PM PDT FRI AUG 1 2014

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA...WITH
SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY.

NEXT ROUND OF CONVECTION UNDERWAY THIS AFTERNOON, THIS TIME
FAVORING THE SW CWA. WITH THE LOSS OF A FOCUSING MECHANISM, AND A
DEGRADED MOISTURE SUPPLY, THUNDERSTORMS WERE MUCH SLOWER TO GET
GOING TODAY COMPARED TO YESTERDAY. CAPE OF 500-1000 J/KG WILL
SUPPORT ANOTHER ROUND OF THUNDERSTORMS THROUGH ABOUT 8 PM, BUT
TRIMMED BACK POPS ACROSS ELKO COUNTY WHERE DRIER, MORE STABLE AIR
IS EXPECTED TO HOLD (PW DOWN TO 1/2 INCH PER 12Z GFS).

ACTIVE MONSOON PATTERN WILL CONTINUE ACROSS NEVADA THROUGH THE
WEEKEND. MOISTURE IMPROVES MARGINALLY ON SATURDAY, FOLLOWED BY A
VERY STRONG MOISTURE SURGE FROM THE SOUTH ON SUNDAY. TROPICAL
DISTURBANCE OFF THE BAJA CALIFORNIA COAST THIS AFTERNOON WILL
TRACK NORTHWARD, NEAR SAN DIEGO SATURDAY, AND ENTERING SOUTHERN
NEVADA SUNDAY AFTERNOON AND EVENING. INCREASED THUNDERSTORM
COVERAGE IN THE GRIDS BOTH SATURDAY AND SUNDAY, FOCUSING ON AREAS
WHERE NAM/GFS INSTABILITY FIELDS OVERLAP. ADDED A MENTION OF HEAVY
RAIN POTENTIAL BOTH DAYS, ALTHOUGH THE LATE SUNDAY/SUNDAY EVENING
TIMEFRAME IS WHEN HEAVY RAINFALL AND FLASH FLOODING IS MOST
LIKELY. WITH THE ADDITIONAL FORCING OF THE APPROACHING DISTURBANCE
FROM THE SOUTH, INTERACTING WITH A STRONG INJECTION OF RICH
MONSOON MOISTURE, 12Z GFS SUGGESTS FLASH FLOODING IS LIKELY ACROSS
CENTRAL NEVADA BY SUNDAY EVENING. GOOD AGREEMENT WITH THIS
SCENARIO FROM 12Z ECMWF, PLACING ITS TROPICAL DISTURBANCE NEAR
TONOPAH LATE SUNDAY, AND STRONG LIFT OF A VERY MOIST AIRMASS OVER
CENTRAL NEVADA. NOW THAT WE ARE IN THE 48 HOUR WINDOW, DECIDED TO
ISSUE A FLASH FLOOD WATCH FOR SUNDAY AFTERNOON/EVENING FOR CENTRAL
NEVADA. HEAVIEST RAIN POTENTIAL FOR NORTHERN NEVADA EXPECTED TO
OCCUR ON MONDAY, AS DISTURBANCE TRACKS NORTHWARD INTO THE GREAT
BASIN.  TURNER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. REMNANTS OF A TROPICAL
SYSTEM WILL BE MOVING THROUGH NORTHERN AND CENTRAL NV SUNDAY NIGHT
AND MONDAY PROVIDING A JUICY ATMOSPHERE FOR SHOWERS AND
THUNDERSTORMS. WITH PRECIPITABLE WATER VALUES OVER 1 INCH FLASH
FLOODING WILL BE A CONCERN. WEAK TROUGHINESS AND INSTABILITY WILL
REMAIN OVER THE AREA TUESDAY THROUGH FRIDAY WITH PRECIPITABLE WATER
VALUES AROUND 3/4 INCH FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHERN AND
CENTRAL NV THROUGH THIS EVENING. THE BEST CHANCE FOR A THUNDERSTORM
WILL BE AT THE KELY/KWMC TERMINALS AT ABOUT 20-30 PERCENT.

&&

.FIRE WEATHER...ACTIVE MONSOON PATTERN WILL CONTINUE. CONVECTION
EXPECTED EACH AFTERNOON AND EVENING, WITH VARYING AMOUNTS OF PW,
FORCING, AND ASSOCIATED COVERAGE. MOST STORMS WILL MOVE SLOWLY,
TREND TOWARDS WET, AND PRODUCE LOCALLY HEAVY RAIN. LIGHTNING
STRIKES OUTSIDE OF RAIN CORES WILL POSE A NEW FIRE START RISK.
DRY LIGHTNING STRIKES MORE PROBABLE ACROSS FWZ 467/468 (HUMBOLDT
COUNTY) WHERE PW IS MORE MARGINAL. MOISTURE QUALITY INCREASES
ACROSS ALL FWZ BY SUNDAY EVENING, WITH PW APPROACHING/EXCEEDING
ONE INCH, WITH LOCALIZED FLOODING LIKELY, INCLUDING NEAR ANY BURN
SCARS. CONVECTION WILL PRODUCE ERRATIC OUTFLOW WINDS TO NEAR 50
MPH, AND WILL POSE A RISK FOR WILDFIRE SPREAD. OTHERWISE, WINDS
OUTSIDE OF STORMS WILL REMAIN LIGHT THROUGH THE WEEKEND.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/91/91/99

In the hours before

Local storm report, Aug 1, 1:37 PM PST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      20 SW MOUNTAIN CITY     41.61N 116.22W
07/31/2014                   ELKO               NV   NWS STORM SURVEY

            COUNTY ROAD 728 HAD SHOULDER DAMAGE AND DEBRIS/MUD OVER
            THE ROAD. TIME ESTIMATED.

&&

JRM
Special weather statement, Aug 1, 2:35 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
335 PM PDT FRI AUG 1 2014

NVZ030-012300-
HUMBOLDT COUNTY NV-
335 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...

AT 334 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF DENIO...MOVING NORTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DENIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4198 11832 4179 11859 4191 11877 4200 11867
      4200 11836
TIME...MOT...LOC 2236Z 223DEG 9KT 4192 11860

RCM
Special weather statement, Aug 1, 2:37 PM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
337 PM PDT FRI AUG 1 2014

NVZ030-012300-
HUMBOLDT COUNTY NV-
337 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
400 PM PDT...

AT 334 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF DENIO...MOVING NORTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DENIO...
   STATE HIGHWAY 140 SOUTH OF DENIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4179 11866 4192 11877 4200 11865 4200 11820
TIME...MOT...LOC 2236Z 234DEG 14KT 4190 11860

TURNER
Special weather statement, Aug 1, 2:55 PM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT FRI AUG 1 2014

NVZ040-041-012330-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
355 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 430 PM
PDT...

AT 352 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES EAST OF TONOPAH...MOVING NORTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SALISBURY SUMMIT ALONG U. S. ROUTE 6...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3804 11689 3804 11691 3805 11692 3827 11681
      3817 11655 3803 11665 3804 11688
TIME...MOT...LOC 2255Z 205DEG 9KT 3805 11678

RCM
Special weather statement, Aug 1, 2:58 PM PST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
358 PM PDT FRI AUG 1 2014

NVZ030-012330-
HUMBOLDT COUNTY NV-
358 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
430 PM PDT...

AT 352 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENIO...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   DENIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4184 11848 4187 11872 4200 11871 4200 11844
      4200 11843
TIME...MOT...LOC 2259Z 190DEG 9KT 4195 11858

RCM
Special weather statement, Aug 1, 3:45 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
445 PM PDT FRI AUG 1 2014

NVZ040-041-020015-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
445 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 515 PM
PDT...

AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES SOUTHEAST OF MANHATTAN...MOVING NORTH AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STONE CABIN VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3852 11658 3844 11632 3820 11647 3827 11668
TIME...MOT...LOC 2345Z 202DEG 8KT 3832 11653

RCM

The radar

The Elko radar (KLRX), 14 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
August 1, 4:00 PM PST to 4:03 PM PST
Where
Lander County, Battle Mtn to 1 mi ENE of Battle Mtn
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.650, -116.920

A piece of metal roof was torn off a shed and damage to a satellite receiver was also noted. The metal shed doors were also blown in. Estimated winds of 60 to 70 mph from a microburst. NWS storm survey conducted. Damages estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536285.